Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 29, 2008, 10:08 PM EST for Bell County, Clay County, Knox County, Kentucky. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2008, 10:08 PM EST (03:08 UTC)
- Expired
- Jan 29, 2008, 11:15 PM EST
- In force
- 67 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Bell County, KY, Clay County, KY, Knox County, KY
The radar
The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 29, 8:12 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 605 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 6:39 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Jan 29, 6:39 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 639 PM EST TUE JAN 29 2008 .SHORT TERM.../TONIGHT THROUGH FRIDAY/ THE PRIMARY FORECAST PROBLEM FOR THE SHORT TERM REMAINS THE POTENTIAL FOR VERY STRONG WINDS THIS EVENING AND TONIGHT. MODEL SOUNDINGS AND VARIOUS MOS MEMBERS STILL SHOWING VERY STRONG WINDS ALONG AND BEHIND AN APPROACHING AND VERY POTENT COLD FRONT. THE FONT IS CURRENTLY MOVING INTO WESTERN ILLINOIS...KENTUCKY...AND TENNESSEE. SEVERAL OBSERVATIONS OF 35-40KT WINDS HAVE ALREADY BEEN RECORDED IN MISSOURI AND ILLINOIS THIS AFTERNOON. TEMPERATURES HAVE ALSO DROPPED AS MUCH AS 35 DEGREES IN LESS THAN 3 HOURS IN MISSOURI...AS THE OB OUT OF ST. LOUIS SHOWS. THE TEMPERATURE THERE DROPPED FROM 70 DEGREES TO 35 DEGREES BETWEEN 18 AND 21Z AFTER FRONTAL PASSAGE. WIND ADVISORY IS STILL IN EFFECT THROUGH 6AM EST WEDNESDAY. SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH WILL BE LIKELY JUST AHEAD OF AND ALONG THE FRONT...WITH STRONGER WINDS AND HIGHER GUSTS POSSIBLE BEHIND THE FRONT LATER TONIGHT. IN FACT...THERE WILL BE A 3 TO 4 HOUR PERIOD AFTER THE FRONT PASSES DURING WHICH STRONG WINDS WILL BLOW. THE HIGHEST POTENTIAL FOR STRONG WINDS WILL OCCUR WITH ANY THUNDERSTORM OR INTENSE RAIN SHOWER THAT ARE ABLE TO FORM...AS THE DOWNDRAFTS ASSOCIATED WITH THE CONVECTIVE ACTIVITY WILL MIX A GOOD DEAL OF WIND ENERGY AND MOMENTUM TO THE SURFACE. THE SECOND MAJOR CONCERN WITH THIS FORECAST WILL BE THE RAPIDLY FALLING TEMPERATURES AND THE POTENTIAL FOR THE FREEZING OF ROAD SURFACES AND SIDEWALKS. MOTORISTS WILL NEED TO WATCH FOR SLICK SPOTS DURING THE MORNING COMMUTE...AS THERE WILL BE AT LEAST A FEW SLICK SPOTS ON AREA ROADWAYS. TEMPERATURES FOR TONIGHT WERE A COMPROMISE BETWEEN MAV AND METMOS...GOING IN BETWEEN THE TWO...BUT NOT QUITE AS COLD AS THE OUTLIER NGMMOS. DEWPOINTS ALSO NEEDED TO BE TWEAKED A BIT TO REFLECT THE RAPID DRYING OF AIR BEHIND THE FRONT AS IT MOVES ACROSS EASTERN KENTUCKY. MADE ONLY MINOR CHANGES TO THE SKY...POP...AND WEATHER GRIDS AS THE FORECAST THERE WAS ALREADY IN GOOD. DID MAKE A FEW CHANGES THOUGHT...TO REFLECT A BIT SLOWER MOVEMENT OF THE FRONT TONIGHT. THE POTENTIAL WILL ALSO EXIST TONIGHT FOR A MIX OF RAIN AND SNOW SHOWERS...BUT THE GROUND WILL LIKELY BE TO WET AND WARM TO SUPPORT ANY ACCUMULATION OF SNOW TONIGHT. .LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/ GFS ONCE AGAIN AN OUTLIER AMONGST THE VARIOUS MODELS. GFS MOVES A POTENT AREA OF LOW PRESSURE OUT OF THE SOUTHERN PLAINS SEVERAL HOURS FASTER THAN BOTH THE DGEX AND ECMWF DO. THE GFS LOW IS ALSO SUBSTANTIALLY DEEPER THAN THE OTHER MODELS. WITH GOOD AGREEMENT BETWEEN THE ECMWF AND DGEX...DECIDED TO GO WITH THE ECMWF FOR THE LONG TERM. PRIMARY WEATHER PROBLEM REMAINS THE PASSAGE OF STRONG LOW PRESSURE ACROSS THE OHIO VALLEY FRIDAY MORNING. THE TIMING OF THE SYSTEM WAS SLOWED BY A COUPLE OF HOURS PER THE LATEST MODEL DATA. WENT WITH CATEGORICAL POPS FOR FRIDAY MORNING...WITH WIDESPREAD PRECIPITATION SHOWING UP IN MODEL CONSISTENTLY OVER THE PAST SEVERAL RUNS. QPF NUMBERS WERE A LITTLE LOWER IN THE FORECAST THAN THE MODELS ARE SHOWING DUE TO THE FAST FORWARD MOVEMENT OF FRIDAYS SYSTEM. WENT COOLER THAN MOS FOR HIGHS AND WARMER THAN MOS FOR LOWS FRIDAY...SUNDAY...AND NEXT TUESDAY...ACCOUNTING FOR THE AMOUNT OF CLOUD COVER ANTICIPATED ON EACH OF THOSE DAYS. SATURDAY AND SUNDAY LOOK TO BE DRY AND MOSTLY CLEAR WITH HIGH PRESSURE BUILDING INTO EASTERN KENTUCKY. DEWPOINTS AND WINDS WERE ALREADY IN GOOD SHAPE AND ONLY A FEW MINOR TWEAKS NEEDED TO BE MADE PER THE LATEST MODEL DATA. THERE COULD BE A BRIEF PERIOD OF RAIN AND SNOW THURSDAY NIGHT INTO FRIDAY MORNING...BUT NO SNOW ACCUMULATION IS EXPECTED. && .AVIATION.../00Z TO 24Z/...UPDATED A POWERFUL COLD FRONT WILL APPROACH AND THEN CROSS THE AREA OVER THE NEXT 12 HOURS. WEATHER WILL BE IN AND OUT...WITH WIDELY VARIABLE CONDITIONS. TRIED TO TIME FIRST BAND OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS. WINDS SEEM TO DIE DOWN A BIT WITH RAIN...WHILE CIGS TEND TO GO UP. THERE WILL BE A SHORT BREAK IN THE ACTION AS THE FIRST AREA OF PRECIPITATION MOVES OFF TO THE EAST. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE COLD FRONT FURTHER TO THE WEST. THIS FRONT IS MOVING VERY FAST AND THE BAND OF PRECIPITATION ASSOCIATED WITH IT IS VERY NARROW...BUT INTENSE. TRIED TO TIME PASSAGE OF THE FRONT AT EACH AIRPORT BASED ON OBS...RADAR MOSAIC AND LATEST SHORT RANGE MODEL DATA. BEST ESTIMATE AT THIS TIME IS FOR THE FRONT TO HIT SME ABOUT 0345Z...LOZ AROUND 0415Z AND THEN JKL ABOUT 05Z. BROUGHT A SHORT PERIOD OF THUNDER AT EACH SITE AS THE FRONT MOVES THROUGH. OTHERWISE...WIDELY SCATTERED RAIN AND SNOW SHOWERS WILL FILL IN FOR A FEW HOURS BEHIND THE FRONT AS COLD AIR SCREAMS INTO THE AREA. WINDS ALONG AND BEHIND THE COLD FRONT HAVE BEEN HITTING ANYWHERE FROM 50 TO 75 MPH...MEASURE. SO WINDS WILL BE A PROBLEM IN THE VICINITY OF THE FRONT AND FOR A FEW HOURS AFTER PASSAGE. CONDITIONS IMPROVE GRADUALLY TOWARDS DAWN. IN SUMMARY... A GOOD NIGHT TO STAY HOME. && .JKL WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 AM EST WEDNESDAY FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...AR LONG TERM....AR AVIATION...RAY
Hazardous weather outlook, Jan 29, 4:52 PM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 452 PM EST TUE JAN 29 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 452 PM EST TUE JAN 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. GUSTY WINDS AND A FEW THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT AS A STRONG COLD FRONT MOVES ACROSS THE OUTLOOK AREA. WIND GUSTS UP TO 30 MPH ARE EXPECTED THIS EVENING...BUT WILL INCREASE AS THE FRONT PASSES DURING THE EVENING AND EARLY MORNING HOURS. WIND GUSTS UP TO 55 MPH ARE EXPECTED ALONG THE FRONT AND FOR A COUPLE HOURS AFTER THE FRONT PASSES. THERE IS ALSO THE POSSIBILITY OF LOCALIZED HIGHER WIND GUSTS IN ANY THUNDERSTORM ACTIVITY THAT OCCURS ALONG AND JUST AHEAD OF THE FRONT. TEMPERATURES WILL FALL QUICKLY BEHIND THE FRONT LATE TONIGHT... DROPPING WELL BELOW FREEZING BY DAWN. ANY RAIN SHOWERS ARE EXPECTED TO MIX WITH SNOW SHOWERS BEFORE ENDING DURING THE EARLY MORNING HOURS. WHILE NO SNOW ACCUMULATION IS EXPECTED... ANY MOISTURE LEFT ON THE ROADWAYS WILL LIKELY FREEZE...CREATING POTENTIALLY HAZARDOUS DRIVING CONDITIONS FOR THE WEDNESDAY MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW SNOW SHOWERS WILL BE POSSIBLE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE IN JACKSON. ABE/AR
In the hours before
Special weather statement, Jan 29, 9:19 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 919 PM EST TUE JAN 29 2008 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>109-111-112- 114>117-300430- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD... MANCHESTER...HYDEN 919 PM EST TUE JAN 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY... ...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE REGION FROM WEST TO EAST BETWEEN 9:20 PM AND 11:30 PM. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE AS THE LINE OF SHOWERS AND STORMS ARRIVES. IT SHOULD REACH MONTICELLO AND SOMERSET AROUND 9:40 PM. FLEMINGSBURG...MOUNT STERLING...STANTON...IRVINE...MOREHEAD...AND LONDON CAN EXPECT HIGH WINDS TO ARRIVE BETWEEN 10 PM AND 10:30 PM. WEST LIBERTY...SALYERSVILLE...JACKSON...HAZARD...MANCHESTER...AND MIDDLESBORO CAN EXPECT THE LINE OF SHOWERS AND STORM WITH HIGH WINDS TO ARRIVE BETWEEN 10:30 PM AND 11:30 PM. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 9:10 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Rockcastle, Wayne | 65 min |
| Jan 29, 9:39 PM EST | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Jackson, Laurel, Lee and 6 more | 66 min |
| Jan 29, 10:10 PM EST | Severe Thunderstorm Warning | JKL | McCreary | 20 min |
| Jan 29, 10:14 PM EST | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Wolfe | 61 min |
| Jan 29, 10:25 PM EST | River Flood Advisory | JKL | Rowan | 8 hr |
| Jan 29, 10:27 PM EST | Tornado Warning | JKL | Clay, Jackson, Owsley | 33 min |
| Jan 29, 10:34 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 56 min |
| Jan 29, 10:39 PM EST | Severe Thunderstorm Warning | JKL | Whitley | 21 min |
| Jan 29, 10:42 PM EST | Severe Thunderstorm Warning | JKL | Rowan | 18 min |
| Jan 29, 10:46 PM EST | Severe Thunderstorm Warning | JKL | Lee | 14 min |
| Jan 29, 10:49 PM EST | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Perry | 56 min |
| Jan 29, 10:58 PM EST | Severe Thunderstorm Warning | JKL | Johnson | 47 min |
| Jan 29, 11:12 PM EST | Severe Thunderstorm Warning | JKL | Knott, Letcher | 63 min |
| Jan 29, 11:14 PM EST | Severe Thunderstorm Warning | JKL | Floyd | 61 min |
| Jan 29, 11:16 PM EST | Severe Thunderstorm Warning | JKL | Bell | 14 min |
| Jan 29, 11:25 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 35 min |
| Jan 29, 11:29 PM EST | Severe Thunderstorm Warning | JKL | Martin | 46 min |
| Jan 29, 11:37 PM EST | Severe Thunderstorm Warning | JKL | Pike | 53 min |
| Jan 29, 11:43 PM EST | Severe Thunderstorm Warning | JKL | Harlan | 22 min |
| Jan 30, 12:26 AM EST | Severe Thunderstorm Warning | JKL | Pike | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.